Klonopin is a benzodiazepine commonly used to treat sleep problems, alcohol withdrawal, seizures, panic disorders, and anxiety. This drug is also typically abused by individuals who want to feel its pleasant effects, such as euphoria and relaxation. Such people can develop a tolerance to this medication if they keep taking it for an extended period, making them need increasingly higher doses to experience the same effects.
They can also become dependent on Klonopin, whereby their bodies depend on the drug to function normally. Klonopin dependence and tolerance can happen in people using this medication for legitimate medical reasons or those abusing the drug. One can become physically dependent on the drug after using it daily for two or more weeks.
Anyone with a Klonopin dependence who stops using the drug will possibly get withdrawal symptoms which can last for up to four weeks and vary from mild to severe depending on the extent of use. Withdrawal from any Benzodiazepine such as Klonopin can be dangerous, which is why it is important to wean off them slowly if you have been using the medication. This helps to reduce the chances of any complications arising, and it reduces withdrawal symptoms.
Developing a physical dependence on Klonopin can happen quite fast. For this reason, it is always best to work with a medical professional when tapering down the drug dosage, whether or not you are suffering from a Klonopin addiction. Quitting this medication suddenly, also known as stopping “cold turkey”, is highly unsafe and not recommended because it can lead to life-threatening withdrawal symptoms.
According to medical professionals, you can develop a physical dependence on Benzodiazepines such as Klonopin if you have been taking them for six months or longer. In that case, tapering off the drug will take longer, but it will be the most effective way to get off it. Klonopin detox can take months or weeks, but it usually occurs with the assistance of a medical professional.
With time, Klonopin typically builds up in the user’s system as they keep using the drug. Klonopin withdrawal can take up to 18-50 hours before the drug leaves the user’s body completely. Once this happens, the person will start experiencing the withdrawal symptoms of the medication. Klonopin withdrawal can continue for up to 90 days, but each user’s specific timeline will differ.
Withdrawal timeline during Klonopin detox
There are two phases of Klonopin withdrawal during detox: acute and post-acute withdrawal. Acute Klonopin withdrawal typically lasts approximately 2-4 weeks, while post-acute withdrawal lasts up to 18-24 months. The duration of withdrawal will depend on several factors, including:
- The user’s medical history and mental health
- Whether the person abused other drugs
- How frequently the person used Klonopin
- The amount of Klonopin taken
- How long the person took Klonopin
As a long-acting benzodiazepine, Klonopin can keep affecting the body long after taking the last dose. For some people, the withdrawal symptoms will not start until 3-4 days after taking their last dose. Psychological withdrawal symptoms such as anxiety or agitation might occur before the physical symptoms do.
This medication has a long half-life, so its metabolites will stay in the body for up to 5 to 14 days. If you quit taking Klonopin cold turkey, the withdrawal symptoms may stay for up to two weeks. However, this can vary based on how long the user has been abusing the drug and the amount of their regular doses.
Due to the drug’s long half-life, the acute withdrawal symptoms will peak at around the second week for most people before disappearing. However, some symptoms like insomnia, depression and anxiety can last for a few months afterwards.
The typical timeline for Klonopin withdrawal looks like this:
- Days 1-7 (Week 1): Occurrence of mild symptoms such as an upset stomach, restlessness, panic attacks, and anxiety
- Days 7-14 (Week 2): Progression of withdrawal symptoms leading to diarrhea, loss of appetite, insomnia, and tremors.
- Days 14-28 (Week 3-4): The symptoms typically start to improve, but if left untreated, they can become more intense, including seizures, agitation, and hallucinations.
Tapering during Klonopin detox
Medical Klonopin detox is essential because it ensures trained medical professionals can observe the recovering user’s progress 24/7. These professionals will typically use medications to help the person control the severe withdrawal symptoms of Klonopin withdrawal. Considering how dangerous it is to stop using Klonopin cold turkey due to the extent of the withdrawal symptoms, Klonopin detox usually utilizes a tapering schedule.
Tapering allows the user to slowly reduce the dosage of the drug they have been taking over a safe duration. This effectively minimizes the possible emotional and physical side effects of the process. According to the Journal of Clinical Pharmacology, the main withdrawal symptoms of the medication can be significantly avoided by gradually tapering or weaning off the drug.
Medical Klonopin detox can last approximately 5 to 7 days until the most intense withdrawal symptoms of the drug have passed and it has been eliminated from the system. Tapering the user’s Klonopin dose tricks the body into thinking it is not going through withdrawal. The longer the Klonopin taper draws out, the fewer the chances of getting any withdrawal symptoms at all.
There is no specific science regarding tapering off of Klonopin; thus, the tapering schedule will be adjusted as you continue with Klonopin detox. Hence the importance of working closely with a medical professional to modify the dose as necessary every few days or weeks.
If the withdrawal symptoms become too intense to bear, the doctor can delay the Klonopin taper and even raise the dosage again. However, the dose reductions are usually so minute that you might not see a difference after the first few weeks.
You will need to contact a medical professional before starting a Klonopin taper so they can monitor the process and ensure it proceeds safely. The doctor will assess any pre-existing conditions and the individual’s physical health to decide on the right tapering schedule.
When starting a taper during Klonopin detox, the user’s dose is usually reduced by 10% to 25%. This further decreases by 10%-25% every 1-2 weeks until they are completely off the drug. Sticking to the tapering schedule created by the doctor ensures the Klonopin detox process goes safely.
Due to the sensitive nature of Klonopin withdrawal and detox, it is important to go through this treatment in a certified detox facility where you can get the necessary care.